Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 96, NWS Pueblo, CO

August 13, 2002Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 2002, 1:56 AM MDT for Baca County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 1:56 AM MDT (07:56 UTC)
Expired
Aug 13, 2002, 3:00 AM MDT
In force
64 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Baca County, CO

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:00 AM MDTHail 1Walsh, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2080 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2080 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
1.3
Supercell composite
23.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS55 KPUB 130756
SVRPUB
COC009-130900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
155 AM MDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEAST COLORADO

* UNTIL 300 AM MDT.

* AT 155 AM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 3 MILES SOUTH OF STONINGTON...OR ABOUT 24
  MILES NORTHWEST OF ELKHART...MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...
  EASTERN AND SOUTHEASTERN BACA COUNTY.

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3734 10238 3717 10240 3705 10205 3744 10206

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 1:59 PM MDT, 11 hours 57 minutes earlier.

Area forecast discussion, Aug 12, 1:59 PM MDT, 11 hours 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
159 PM MDT MON AUG 12 2002

MAIN CONCERNS THIS FORECAST CYCLE INCLUDE POPS AND COOLING WITH
SYSTEM MOVING ACROSS REGION TONIGHT INTO TUESDAY AND THEN AMOUNT OF
TEMPERATURE WARMUP MID-WEEK INTO THE WEEKEND.

IN THE SHORTER RANGE...MODELS INDICATE THAT UPPER SYSTEM PUSHES
ACROSS REGION TONIGHT INTO TUESDAY WHICH IS THEN FOLLOWED BY
NORTHWEST FLOW ALOFT LATER TUESDAY INTO THURSDAY AND THEN FLAT UPPER
RIDGING FROM LATER THURSDAY INTO THE WEEKEND.  LATEST VERSIONS OF THE
AVN AND TO A LESSER EXTENT...THE GFS HINT AT A FRONT TRYING TO PUSH
INTO CWFA AROUND SATURDAY.

IN SENSIBLE WEATHER TERMS WILL CONTINUE WITH SCATTERED TO HIGH
SCATTERED POPS OVER MAJORITY OF THE EASTERN 2/3RDS OF THE CWFA
TONIGHT...STARTING WITH SHOWERS AND THUNDERSTORMS...AND THEN TAPERING
OFF TO MAINLY LIGHT RAIN SHOWERS AS WE APPROACH SUNRISE.

FOR TUESDAY WILL GO WITH SLIGHT CHANCE OF POPS MOST SECTIONS WITH
COOLEST MAXIMUM TEMPERATURES OF THE WEEK...ESPECIALLY FROM THE EAST
SLOPES OF THE SOUTHERN MOUNTAINS TO THE EASTERN PLAINS WHERE MAXIMUM
TEMPERATURES SHOULD REMAIN IN THE 60S AND 70S (AUTUMN-LIKE) COMPARED
TO THE 101F (SUMMER-LIKE) TEMPERATURE NOTED AT PUEBLO ON SUNDAY.

THE COOL DOWN FOR TUESDAY WILL BE SHORT-LIVED AS TEMPERATURES REBOUND
QUITE NICELY WEDNESDAY WITH WARM AND GENERALLY DRY CONDITIONS
EXPECTED FROM WEDNESDAY INTO NEXT MONDAY.  WARMEST DAYS EXPECTED TO
BE THURSDAY INTO SATURDAY...ESPECIALLY FRIDAY AND SATURDAY...WHERE
MAXIMUM TEMPERATURES MAY HOVER AROUND 100F AGAIN OVER PORTIONS OF THE
EASTERN PLAINS.

AS STATED EARLIER...SOME OF THE LONGER RANGE MODELS HINT AT FRONT
TRYING TO MOVE INTO AT LEAST NORTHERN PORTIONS OF CWFA BY THE WEEKEND
AND FOR NOW WILL PAINT CWFA WITH SLIGHTLY COOLER TEMPERATURES BUT
STILL DRY AS CONFIDENCE REMAINS LOW IN AMOUNT OF MOISTURE AROUND
FOR DAYS 5 THROUGH 7.

.PUB...NONE.

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.